Lactic acidosis and hepatic steatosis associated with use of stavudine: Report of four cases

  • Miller K
  • Cameron M
  • Wood L
 et al. 
  • 15

    Readers

    Mendeley users who have this article in their library.
  • 191

    Citations

    Citations of this article.

Abstract

BACKGROUND: An association between use of zidovudine and didanosine and a rare but life-threatening syndrome of hepatic steatosis, lactic acidosis, and myopathy has been reported. OBJECTIVE: To describe the syndrome of hepatic steatosis, lactic acidosis, and myopathy in four patients taking stavudine. DESIGN: Case series. SETTING: A community hospital in Washington, D.C., and National Institutes of Health Clinical Center, Bethesda, Maryland. PATIENTS: Two men and two women with HIV-1 infection who were taking stavudine presented with lactic acidosis and elevated levels of aminotransferases. All patients required intensive care. MEASUREMENTS: Levels of lactic acid, alanine aminotransferase, aspartate aminotransferase, amylase, and lipase; computed tomography of the abdomen; liver biopsy (two patients); and muscle biopsy (two patients). RESULTS: Histologic findings consistent with mitochondrial injury confirmed the diagnosis of hepatic or muscle abnormality. CONCLUSION: Because hepatic steatosis may be life-threatening, physicians should consider it as a possible cause of elevated hepatic aminotransferase levels among patients taking stavudine.

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • K. D. Miller

  • M. Cameron

  • L. V. Wood

  • M. C. Dalakas

  • J. A. Kovacs

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free